Sunday, August 28, 2016
Novocaine Injection into the Lingual Nerve
This question is going to seem far fetched from what I have read on Bell`s palsy but I assure you this is a serious questions and all information I give is fact. My question is “What would be the effects on the body if Novocaine was injected into the Lingual nerve and remained for days then released by medication? Could my symptoms hypothetically fit the scenario described?
Dental block/tooth extraction: Male 40`s, no health problem ever, southern USA.
Pre op: On Penicilln Vk 500mg x 6 per day for 48 hour
Dental Block given
2-5hrs. : -low pain, ½ a hydroco/apap taken orally, low LOC, at 8 hrs. high fevers for 4-6 hrs. 12 hrs. : -low pain/numbness, loss of taste except for sour, sleep drops from 9 hrs. reg to 3 hrs. night. Day 2 : -take two Aleve 22mg CAP for minor tooth site pain. Day 3 : -numbness continues to gradually increase across face from lower left near tooth site to upper right. Day 4 : -stopped taking Penicilln Vk 500mg x 6 per day. Day 6 : -numb continues to gradually increase across face overs one side of face .
Day15 : -numbness progresses and crosses to right eye lid.
Emergency Room/diagnosis of Bell`s Palsy made:
Day15 : -administration of 3 unknown pills at ER, Acyclovir 400mg x 6 per day for 10 days, Prednisone 10 mg x 5 per day for 10 days prescribed and taken. Day14 : -strong salt taste in sleep over powers sour and continues. Day16 : -14 hrs. after ER medication paralysis drop be 50 % Day17 : - increase in short term memory loss. Slight taste return can tell what food it is at first few bits the diminishes. Day18: - taste full flavor of soup for 15 minutes after having no food or water for several hours, then taste returns to salty Day19 : - personalty changes to a more aggressive pushy person. Conversational tones are louder - then normal. Goes from a quiet reserved person to a talkative person. Day 23: : paralysis drop another 50% in next week. Day 24 : kidneys start shutting down, all medication stopped. Day 24 : Prednisone 5 mg x 5 per day for 10 days prescribed and taken. Day 24 : Kidneys start working
I appreciate you time and anticipate an answer.
Thank you for an interesting summary. It is not clear when you started to develop weakness, as opposed to numbness, as you state early on. At first, I was concerned about stroke or multiple sclerosis in the possible diagnoses. Now, I am not so sure. What I can tell you is that the injection would cause local symptoms, such as numbness to the tongue or loss of taste if the lingual or associated nerves and lower lip and chin numbness in the inferior alveolar nerve.
The Bell's Palsy, if an accurate diagnosis, might be associated in time with the dental treatment, but it is not a cause, although infection and a depressed immune system may have initiated the process but not in a causal way. If you have not done so, I would seek neurology consult. Clearly, you have many medical issues that need to be sorted out. I hope this was of some help.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University